South Dakota, 2009

Damaging Winds in South Dakota, June 23, 2009

June 23, 2009 · NWS UNR · 4 events in 3 counties and zones

Severe thunderstorms skirted southern Shannon, Bennett, and Todd Counties during the early morning hours with wind gusts to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms skirted southern Shannon, Bennett, and Todd Counties during the early morning hours with wind gusts to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 22, 2:42 PM MST, 10 hours 56 minutes earlier.

Area forecast discussion, Jun 22, 2:42 PM MST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT MON JUN 22 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COOL FRONT NEARLY
STATIONARY STRETCHING FROM NEAR PIR TO IEN TO SBF. UPPER LEVEL
ANALYSIS SHOWS STRONG RIDGE OVER THE CENTRAL AND SOUTHERN
PLAINS...WITH WEST-SOUTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. AN
MCS HAS DEVELOPED ACROSS WESTERN NEB AND IS MOVING INTO CENTRAL NEB.
NORTHERN EDGE OF MCS HAS BEEN BUILDING INTO FAR SOUTHERN PARTS OF
SOUTHWEST SD. OTHER SHOWERS AND STORMS ARE DEVELOPING A BIT FURTHER
NORTH ACROSS SOUTHWEST INTO SOUTH CENTRAL SD. TEMPS ARE IN THE 50S
AND 60S ACROSS THE AREA.

DAILY CHANCES FOR SHOWERS AND STORMS WILL CONTINUE ACROSS A GOOD
PART OF THE AREA THROUGH THE END OF THE WORK WEEK. TEMPS WILL REMAIN
GENERALLY ABOVE AVERAGE OVER THE NEXT FEW DAYS.

FOR EARLY TODAY...SHOWERS AND STORMS WILL CONTINUE TO MOVE ACROSS
SOUTH CENTRAL SD. STRONG WINDS COULD CONTINUE TO ACCOMPANY THE
STORMS...ALONG WITH SMALL HAIL AND HEAVY RAIN. THIS MAIN BAND OF
ACTIVITY SHOULD MOVE OUT BY MID MORNING...WITH CHANCES CONTINUING
ACROSS SOUTHERN SD INTO THE AFTERNOON AS FRONTAL BOUNDARY SLOWLY
MOVES SOUTH AND EAST OF THE AREA. ANY STORMS THAT DEVELOP INTO THE
AFTERNOON COULD BE STRONG TO SEVERE. HIGHS WILL MOSTLY BE IN THE 80S.

STRONG SURGE OF WARMER AIR AND THETA-E ADVECTION WILL OCCUR
TONIGHT...HELPING TO BRING MOISTURE FURTHER NORTH ACROSS THE AREA
AND ALLOW ISOLATED TO SCATTERED SHOWERS AND STORMS TO DEVELOP ACROSS
MOST OF THE CWA TONIGHT. LOWS WILL BE IN THE MID 50S TO MID 60S.
CHANCES FOR SHOWERS AND STORMS WILL CONTINUE ON WEDNESDAY...
ESPECIALLY ACROSS THE SD PLAINS. HIGHS WILL AGAIN BE IN THE 80S AT
MOST LOCATIONS.

ANOTHER CHANCE FOR STORMS IS EXPECTED SOMETIME LATER THURSDAY AND
THURSDAY NIGHT AS NEXT UPPER DISTURBANCE ROTATES AROUND THE RIDGE
AND COOL FRONT APPROACHES. WARMER AIR WILL BUILD INTO THE
AREA...WITH LOCATIONS SOUTH AND EAST OF THE HILLS LIKELY GETTING
INTO THE 90S THURSDAY AFTERNOON.

EXTENDED...A COLD FRONT LOOKS TO PASS THROUGH THE AREA ON FRIDAY.
EXPECT THUNDERSTORMS TO FIRE ALONG THE FRONT AS IT MOVES THROUGH.
THEREFORE INCREASED POPS FROM SLIGHT CHANCE TO CHANCE ACROSS MUCH OF
CWA. ALSO ADJUSTED TEMPS AHEAD AND BEHIND FRONT TO ACCOUNT FOR A
SLIGHTLY EARLIER TIMING.

REST OF THE EXTENDED IS RIGHT ON TRACK WITH MINIMAL CHANCES OF
THUNDERSTORMS AS HIGH PRESSURE BUILDS OVER THE WESTERN HALF OF THE
COUNTRY. TEMPS WILL CONTINUE TO BE SLIGHTLY WARMER THAN NORMAL
THROUGH THE EXTENDED FORECAST PERIOD.

&&

.AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED THRU THE FCST PERIOD.
THIS MORNING...SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS
SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA. ADDITIONAL THUNDERSTORM
DEVELOPMENT OVER THE BLACK HILLS AND THE REST OF THE AREA IS
POSSIBLE THIS AFTERNOON AND EVENING. MVFR CEILINGS AND VISIBILITIES
ALONG WITH MODERATE TURBULENCE SHOULD BE EXPECTED WITH STRONGER
THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 22, 11:20 AM MST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1220 PM MDT MON JUN 22 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1220 PM MDT (120 PM CDT) MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWESTERN SOUTH DAKOTA
TODAY AND ACROSS SOUTH CENTRAL SOUTH DAKOTA TONIGHT. SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...BUT A STORM OR TWO COULD BE ON
THE STRONG SIDE WITH GUSTY WINDS AND SMALL HAIL...ESPECIALLY
ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SLIDE ACROSS THE AREA TUESDAY BRINGING A CHANCE
OF THUNDERSTORMS TO WEST CENTRAL AND SOUTHERN SOUTH DAKOTA. THERE
IS A SLIGHT RISK THAT SOME STORMS WILL BE SEVERE ACROSS SOUTH
CENTRAL AND FAR SOUTHWEST SOUTH DAKOTA. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS.

DAILY CHANCES FOR THUNDERSTORMS WILL PERSIST ACROSS A GOOD PORTION
OF THE AREA WEDNESDAY THROUGH FRIDAY. WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME...BUT A FEW STORMS COULD BE STRONG TO
SEVERE WITH GUSTY WINDS AND HAIL...ESPECIALLY ACROSS SOUTHERN SOUTH
DAKOTA WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 124 km away, was scanning. The volume nearest the first event began at 08:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
June 23, 1:38 AM MST
Where
Oglala Lakota County, Pine Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.030, -102.570

Thunderstorm Wind, Oglala Lakota

When
June 23, 2:09 AM MST
Where
Oglala Lakota County, 4 mi SSW of Kyle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.367, -102.210

Thunderstorm Wind, Bennett

When
June 23, 2:30 AM MST
Where
Bennett County, Martin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.170, -101.750

Small tree branches were blown down.

Thunderstorm Wind, Todd

When
June 23, 3:55 AM CST
Where
Todd County, 6.23 mi W of Parmelee
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
43.318, -101.144

A 63 mph wind gust was measured by the Magpie Creek RAWS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169761, 169762, 169763, 169764.